Tennessee, 2013

Damaging Winds in Tennessee, November 1, 2013

November 1, 2013 · NWS OHX · 4 events in 2 counties and zones

A line of thunderstorms producing severe straight line winds traversed Middle Tennessee the evening of October 31st and into the early morning on November 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of thunderstorms producing severe straight line winds traversed Middle Tennessee the evening of October 31st and into the early morning on November 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Oct 31, 10:49 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 31, 10:49 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1149 PM CDT THU OCT 31 2013

.MESOSCALE UPDATE...
LOW LEVEL JET MAX HAS SHIFTED EAST OF INTERSTATE 65 AS OF 05Z AND
HAS WEAKED DOWN TO 65 KNOTS. SURFACE WINDS OVER WESTERN HALF OF
MID STATE HAVE DROPPED OFF FROM EARLIER GUSTS THAT PEAKED IN THE
45 TO 50 MPH RANGE. MID LEVEL JET MAX HAS MOVED UP INTO SOUTH
CENTRAL KENTUCKY. TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE HAS
BEEN DROPPED. SOUTH END OF LINE NOW IN EASTERN MIDDLE TENNESSEE IS
MUCH WEAKER THAN NORTHERN END.

BOYD

&&

.PREV DISCUSSION... /ISSUED 839 PM CDT THU OCT 31 2013/

MESOSCALE UPDATE...
MID-LEVEL SPEED MAX HAS NOW MOVED INTO NORTHEAST ARKANSAS WITH
MAIN LINE OF CONVECTION RIGHT ON THE MISSISSIPPI RIVER.

BOYD

PREV DISCUSSION... /ISSUED 804 PM CDT THU OCT 31 2013/

UPDATE...
APPROACHING COLD FRONT NOW STRETCHING FROM NEAR ORD DOWN TO JUST
WEST OF THE MS RIVER. WHILE INSTABILITY AHEAD MARGINAL...WIND
STRUCTURE REMAINS VERY HIGH END WITH LOCAL VWPS SHOWING 50-80KNTS
3-5KFT. 00Z BNA RAOB SHOWING 0-3KM SRH 1000+. SWEAT INDICES JUST
UNDER 500. MANY LOCATIONS AROUND THE MID-STATE PUSHING WIND GUSTS
40-50MPH AND THAT HAS CAUSED SOME TREE AND POWERLINE DAMAGE. SQUALL
LINE WITH POSSIBLE ISOLATED TORNADOES EXPECTED TO PUSH ACROSS THE
MID-STATE THROUGH 1-2AM...WITH NASHVILLE AFFECTED IN THE 9-11PM
TIME RANGE. STRONG WARMING OCCURRING AHEAD OF THE BOUNDARY AS WELL
BUT ALL LOACTIONS SHOULD SEE COOL DOWN BEFORE DAWN AS FRONT PASSES.
WILL NOT CHANGE OVERNIGHT LOWS AT THIS TIME BUT WILL ADJUST HOURLY
TEMPS.

WILL ALSO HAVE TO KEEP EYE ON WIND ADVISORY. IF FRONT DOESNT MOVE
LITTLE FASTER MAY HAVE TO EXTEND PLATEAU ONCE AGAIN.

PREV DISCUSSION... /ISSUED 638 PM CDT THU OCT 31 2013/

UPDATE...FOR 00Z AVIATION FORECAST

AVIATION...
POOR FLYING CONDITIONS IN MID STATE THROUGH MIDNIGHT DUE TO
STRONG TO SEVERE STORMS AND GUSTY WINDS...

COLD FRONT DOWN THROUGH SOUTHEAST MISSOURI JUST WEST OF POPLAR
BLUFF THEN INTO CENTRAL ARKANSAS JUST EAST OF HOT SPRINGS. FRONT
WILL SHIFT EAST OVER THE NEXT SEVERAL HOURS WITH DISCRETE LINES
OF CONVECTION DEVELOPING OUT AHEAD OF THE FRONT ACROSS WESTERN
KENTUCKY/TENNESSEE. THESE LINES WILL WORK EASTWARD DURING THE
EVENING WITH STRONG TO SEVERE STORMS POSSIBLE ESPECIALLY NORTHERN
AREAS OF THE MID STATE WHICH WILL BE CLOSER TO INTERSECTING JETS.
850 MBAR JET CURRENTLY RUNNING 75 KNOTS ACROSS NORTHERN MIDDLE
TENNESSEE WITH 90 KNOT MID-LEVEL JET RUNNING FROM NORTHEAST
ARKANSAS INTO WESTERN KENTUCKY. IMPROVEMENT WILL TAKE PLACE FROM
WEST TO EAST AFTER MIDNIGHT.

BOYD

PREV DISCUSSION... /ISSUED 559 PM CDT THU OCT 31 2013/

UPDATE...
LATEST MODELS SHOWING SFC/BL PRESSURE GRADIENT REMAINING TIGHT
AROUND NASHVILLE AND LOCATIONS EAST INTO THE EARLY MORNING HOURS.
EXPECT WIND TO REMAIN STRONG AHEAD OF INCOMING FRONT...ESPECIALLY
PLATEAU...THUS HAVE EXTENDED WIND ADVISORY THESE AREAS THROUGH 06Z.

STILL EXPECTED LINE OF STORMS TO REDEVELOP AND INTENSIFY THIS
EVENING AS AIRMASS RECOVERS AND DRIES SOME. THIS LINE EXPECTED NEAR
NASHVILLE 02-04Z TIME FRAME.

PREV DISCUSSION... /ISSUED 446 PM CDT THU OCT 31 2013/

MESOSCALE UPDATE...
GRADIENT WINDS WILL CONTINUE ACROSS THE MID STATE WELL INTO THE
EVENING AS SURFACE COLD FRONT STILL BACK ACROSS SOUTHEAST MISSOURI
EXTENDING DOWN INTO WEST CENTRAL ARKANSAS. DRIER AIR HAS PUNCHED
INTO ARKANSAS AND SOUTHEAST MISSOURI WHERE SKIES HAVE CLEARED OUT
ALLOWING FOR THE SUN TO WARM THOSE AREAS UP INTO THE LOW TO MID
70S. EXPECT THE DRIER AIR TO SHIFT EASTWARD THIS EVENING SO STRONG
TO SEVERE STORMS STILL POSSIBLE AS WE GO THROUGH THE EVENING BUT
PROBABLY NOT BEFORE 8 PM.

BOYD

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR TNZ007>011-026>034-
059>066-075-077>080-094-095.

&&

01
Hazardous weather outlook, Oct 31, 7:51 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
851 PM CDT THU OCT 31 2013

TNZ007>011-026>034-059>066-075-077>080-094-095-011030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-LAWRENCE-GILES-
851 PM CDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THIS
EVENING...BRINGING WITH IT THE POSSIBILITY OF ISOLATED SEVERE
STORMS. GIVEN THE HIGHLY-SHEARED ENVIRONMENT EXPECTED AHEAD OF
THE FRONT THE PRIMARY THREATS ARE SEVERE STRAIGHT-LINE WINDS AND
ISOLATED TORNADOES. MOISTURE WILL ALSO BE ABUNDANT SO HEAVY
RAINFALL WILL OCCUR AND LOCALIZED FLOODING IS THEREFORE POSSIBLE.
AHEAD OF THE FRONT...WIND GUSTS IN THE 40-50MPH RANGE MAY OCCUR.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

TNZ005-006-022>025-056>058-093-011030-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-
851 PM CDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THIS
EVENING...BRINGING WITH IT THE POSSIBILITY OF ISOLATED SEVERE
STORMS. GIVEN THE HIGHLY-SHEARED ENVIRONMENT EXPECTED AHEAD OF
THE FRONT THE PRIMARY THREATS ARE SEVERE STRAIGHT-LINE WINDS AND
ISOLATED TORNADOES. MOISTURE WILL ALSO BE ABUNDANT SO HEAVY
RAINFALL WILL OCCUR AND LOCALIZED FLOODING IS THEREFORE POSSIBLE.
AHEAD OF THE FRONT...WIND GUSTS IN THE 40-50MPH RANGE MAY OCCUR.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, Oct 31, 10:46 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1146 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     2 N MILLERSVILLE        36.41N  86.70W
10/31/2013                   SUMNER             TN   AMATEUR RADIO

            POWER LINES DOWN ON BETHEL ROAD BY MILLERSVILLE FIRE
            DEPT.

&&

EVENT NUMBER OHX1300709

11
Local storm report, Oct 31, 10:59 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1159 PM CDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND DMG     4 SE NASHVILLE          36.13N  86.73W
10/31/2013                   DAVIDSON           TN   EMERGENCY MNGR

            SEVERAL POWER LINES DOWN MAINLY ACROSS SOUTHEASTERN
            DAVIDSON COUNTY

&&

EVENT NUMBER OHX1300710

11
Local storm report, Oct 31, 11:11 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
1211 AM CDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND DMG     4 SE NASHVILLE          36.13N  86.73W
10/31/2013                   DAVIDSON           TN   EMERGENCY MNGR

            SEVERAL POWER LINES DOWN MAINLY ACROSS SOUTHEASTERN
            DAVIDSON COUNTY...INCLUDING 21ST AVE... HAMILTON AND
            MARTIN... COUNTRY HILL ROAD... PENNSYLVANIA... FRANKLIN
            AND NORWOOD... BURKITT RD... AND CORNISH DR.

&&

CORRECTED REMARKS

EVENT NUMBER OHX1300710

11
Special weather statement, Oct 31, 11:40 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 AM CDT FRI NOV 1 2013

TNZ011-032>034-010630-
FENTRESS-OVERTON-PICKETT-PUTNAM-
1240 AM CDT FRI NOV 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON...PICKETT AND
PUTNAM COUNTIES...

AT 1236 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BYRDSTOWN
TO BAXTER...MOVING NORTHEAST AT 70 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ALGOOD...RICKMAN...PALL MALL...
CRAWFORD...JAMESTOWN...GRIMSLEY...PICKETT STATE PARK AND ALLARDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3637 8469 3636 8472 3634 8473 3632 8478
      3629 8479 3629 8486 3624 8488 3621 8491
      3618 8549 3662 8502 3661 8479 3660 8477
      3640 8466

ROSE
Local storm report, Oct 31, 11:45 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 AM CDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND DMG NASHVILLE               36.17N  86.78W
10/31/2013                   DAVIDSON           TN   EMERGENCY MNGR

            WINDOWS REPORTEDLY BROKEN OUT OF OMNI HOTEL IN DOWNTOWN
            NASHVILLE

&&

EVENT NUMBER OHX1300711

SHAMBURGER
Local storm report, Oct 31, 11:50 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1250 AM CDT FRI NOV 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND GST     COOKEVILLE              36.16N  85.51W
11/01/2013  M58 MPH          PUTNAM             TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1300712

11

The radar

The Nashville radar (KOHX), 102 km away, was scanning. The volume nearest the first event began at 06:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Overton

When
November 1, 12:25 AM CST to 12:40 AM CST
Where
Overton County, 0.77 mi WSW of Hilham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.414, -85.442

A few trees were reported down in the community of Hilham, TN.

Thunderstorm Wind, Overton

When
November 1, 12:45 AM CST to 1:00 AM CST
Where
Overton County, 3.31 mi NNE of Windle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.376, -85.513

Overton County Sheriff's dispatch reported a large tree had fallen on a truck at 4630 New Hope Road.

Thunderstorm Wind, Overton

When
November 1, 12:45 AM CST to 1:00 AM CST
Where
Overton County, Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.380, -85.320

A few trees were reported down in the city of Livingston, TN.

Thunderstorm Wind, Putnam

When
November 1, 12:48 AM CST
Where
Putnam County, Cookeville
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.170, -85.500

The Putnam County Emergency Manager measured a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481916, 481915, 481917, 481918.